Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Anxious, shivers, dementia. Taking Diazpem. Side effects?

hi, i would like to ask your advice as my mother has been taken diazepam for quite a while, she has been in hospital for just over two weeks where she has not had any diazepam in that time, she has not shown any symptoms until today where she is anxious, shaking , her body jumping once or twice in about an hour , i was stroking her hand and she asked me to stop, she has not been eating since wednesday, could she have withdrawel from the diazepam? she does suffer anxiety attacks and she also has dementia, can you answer my question? thanks
Asked On : Wed, 10 Apr 2013
Answers:  4 Views:  50
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Usually, a person who abruptly stops taking a benzodiazepine medication like diazepam after taking it for a prolonged period will experience withdrawal symptoms. The common withdrawal symptoms of diazepam are slepplessness, increased anxiety, restlessness, difficulty in concentration, tremors, etc.

However these symptoms are most prominent in the first 1 to 2 weeks after stopping the medication. It is unlikely to have an onset after 2 weeks of stopping the medication. So, you will have to check with her if she had been continuing the medication on her own till recently or if any other benzodiapepine medication was being given in the hospital. If not, she has to be evaluated for other possible causes for her symptoms.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Wed, 10 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Nehal Shah's  Response
thanks for using health care magic.
diazepam withdrawal is unlikely to extend till about 2 weeks. what she has is worsening of her anxiety and because of same, she had stopped taking food.
I hope she consulted physician or psychiatrist before taking Diazepam. sometimes Diazepam may impair her memory especially in old age.

You should consult her psychiatrist for detailed evaluation and proper management.
Answered: Wed, 10 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Psychiatrist Dr. Gourav Monga's  Response
Welcome to health care magic
I can understand your situation. I appreciate your effort to seek online support.
Your mother is experiencing "Benzodiazepine withdrawl." It is always advisable to taper down the doses of benzodiazepines as abruptly stoppage can cause withdrawl symptoms like anxiety, confusion and even seizure episodes. Discuss all this with your treating doctor for proper management. Consult a psychiatrist for detailed work up of her symptoms and dementia.
Hope it helps
Good luck
Dr. Gourav Monga
Consultant Psychiatrist
Answered: Wed, 10 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Exacerbation of her initial anxiety is the most likely event.

She ought to have been receiving some alternatives during her hospital stay - people with dementia are well known to skip the doses or even take large doses..

Incidental Cerebro vascular ischemia is another possibility...

She must be seen by her doctor - for proper assessment...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Wed, 10 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor